Winter Weather, Hancock
- When
- February 20, 11:00 PM CST to February 21, 3:30 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains. The combination of these two features produced areas of light to moderate snow,with brief heavy snow, across the region on February 20-21, 2009. Three to six inches of snow was common in southeast Iowa, western Illinois and extreme northeast Missouri, along and south of the Highway 34 corridor. Another area of 3 to 5 inches fell in extreme northeast Iowa and northwest Illinois. In addition to the snow, strong northwest winds gusting to 35 to 40 mph produced areas of blowing and drifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 20, 9:58 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CST FRI FEB 20 2009
.UPDATE...
CHALLENGING SNOW FCST FOR SURE WITH MODELS HAVE DIFFICULTIES
WITH EXTENT OF LOW LEVEL MOISTURE. AFTER LOOKING AT MORE DATA
AND VARIOUS TECHNIQUES INCLUDING LOCAL WARM ADVECTION WING
TOOL... IT APPEARS MOST AREAS WILL SEE AMOUNTS CLOSER TO THE
LOWER END OF CURRENT RANGES. WARM ADVECTION WING TOOL SUPPORTS
WARM ADVECTION PCPN SHIELD IN SOUTHWEST CWA (WHICH HAS PRODUCED
QUICK INCH IN PUTNAM COUNTY MO) TO SWEEP ACROSS SOUTHERN HALF
INTO EARLY MORNING WITH QUICK INCH OR A BIT MORE. THEN PCPN
SOUTH HALF DIMINISHES TIL POTENTIALLY SOME WRAP AROUND FLURRIES
AND -SN SAT MORNING. PROBABLY 1-3 INCH TOTALS ON AVERAGE ALONG THE
I-80 CORRIDOR TO NEAR HWY 30... THEN AMOUNTS INCREASING FROM
THERE WITH HEAVIEST NEAR/ALONG HWY 20 CORRIDOR NORTHEAST IA INTO
NORTHWEST IL WHERE SUGGESTIONS OF DEFORMATION ZONE. SEVERAL
REPORTS OF SNOW ACCUMS 3-3.5 INCHES UPSTREAM ACROSS SOUTH CENTRAL
MN INTO FAR NORTHERN IA SO FAR... AND THINK HIGHEST AMOUNTS
PROBABLY IN THAT 3-5 INCH RANGE WITH FEW SPOTS POSSIBLY AROUND
6 INCHES. WILL KEEP GOING HEADLINES AS IS... BUT MAKE ANOTHER
UPDATE HERE TO LOWER AMOUNTS A BIT MORE.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR BUCHANAN-
CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES.
WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BENTON-
CEDAR-IOWA-JOHNSON-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CARROLL-JO
DAVIESS-STEPHENSON-WHITESIDE.
WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BUREAU-
HENRY IL-MERCER-PUTNAM-ROCK ISLAND.
MO...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CST FRI FEB 20 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-212115- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 930 PM CST FRI FEB 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH NOON SATURDAY NORTH OF A LINE FROM FROM INDEPENDENCE THROUGH CLINTON TO STERLING. THIS AREA IS EXPECTED TO SEE SNOWFALL AMOUNTS OF 3 TO 6 INCHES BY SATURDAY MORNING. FURTHER SOUTH THROUGH A WILLIAMSBURG...ALEDO LINE A WINTER WEATHER ADVISORY IS IN EFFECT FOR SNOW ACCUMULATIONS OF 1 TO 3 INCHES WITH UP TO 1 INCH POSSIBLE ON SOUTH THROUGH THE MISSOURI BORDER. SIGNIFICANT BLOWING AND DRIFTING SNOW IS ALSO EXPECTED LATE TONIGHT AS NORTHWEST WINDS INCREASE TO 20 TO 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER INCH OF SNOW WILL ACCUMULATE SATURDAY MORNING EAST OF A MANCHESTER...QUAD CITIES LINE WITH LESS THAN AN INCH TO THE WEST AND SOUTH. THIS WILL BRING TOTAL ACCUMULATIONS FOR THE STORM SYSTEM INTO THE 4 TO 7 INCH RANGE WHERE THE WINTER STORM WARNING IS IN EFFECT AND INTO THE 2 TO 4 INCH RANGE IN THE ADVISORY AREA. BLOWING AND DRIFTING SNOW WILL CONTINUE SATURDAY MORNING. THE ACCUMULATING SNOW IS EXPECTED TO END OVER MUCH OF THE AREA BY NOON WITH THE BLOWING AND DRIFTING SNOW ALSO DIMINISHING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SATURDAY. REPORTS OF AND SNOW ACCUMULATIONS WILL BE APPRECIATED TONIGHT AND SATURDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 725 PM CST FRI FEB 20 2009 IAZ040>042-051>053-210330- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA 725 PM CST FRI FEB 20 2009 ...SNOW MOVING IN OVER THE NEXT FEW HOURS... SNOW WILL OVERSPREAD MUCH OF THE AREA FROM WEST TO EAST THROUGH 10 PM. THE SNOW WILL BECOME MODERATE IN INTENSITY WITH ACCUMULATIONS AVERAGING ONE QUARTER TO NEAR ONE HALF INCH AN HOUR. IF YOU WILL BE DRIVING THIS EVENING...BE PREPARED FOR DETERIORATING CONDITIONS WITH LOW VISIBILITIES AND ROADS BECOMING SNOW COVERED AND SLICK. WINTER WEATHER ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR THE AREA THROUGH SATURDAY MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1034 PM CST FRI FEB 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM SNOW STANLEY 42.64N 91.81W
02/20/2009 M1.0 INCH BUCHANAN IA TRAINED SPOTTER
1034 PM SNOW 3 NNE DOWNING 40.52N 92.34W
02/20/2009 M1.9 INCH SCOTLAND MO TRAINED SPOTTER
STILL SNOWING MODERATELY.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1044 PM CST FRI FEB 20 2009 IAZ088-089-098-099-ILZ025-026-034-035-MOZ009-010-210645- HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-HANCOCK- MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...MOUNT PLEASANT...BURLINGTON... KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...CARTHAGE... MACOMB...MEMPHIS...KAHOKA 1044 PM CST FRI FEB 20 2009 ...MODERATE TO HEAVY SNOW... AN AREA OF MODERATE TO HEAVY SNOW WITH RATES AROUND 1 INCH PER HOUR WILL MOVE ACROSS FAR SOUTHEAST IOWA...NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS THROUGH 1 AM. THE SNOW WILL IMPACT AREAS MAINLY SOUTH OF HIGHWAY 34 FROM MEMPHIS TO FORT MADISON AND MACOMB. VISIBILITIES WILL DROP TO ONE HALF MILE OR LESS WITH ROADS QUICKLY BECOMING SNOW COVERED AND SLICK. THE SNOW MAY BE MIXED WITH SLEET AT TIMES. TOTAL ACCUMULATIONS OF 1 TO 2 INCHES WITH LOCALIZED AREAS AROUND 3 INCHES CAN BE EXPECTED. MOTORISTS ARE URGED TO USE CAUTION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 PM CST FRI FEB 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
02/20/2009 E1.0 INCH VAN BUREN IA TRAINED SPOTTER
SNOWING HARD WITH VERY LARGE FLAKES.
&&
LEThe national radar mosaic for the moment the first event began.
6 winter weather, 3 winter storm. Local standard time, as filed.
A trained spotter measured 5.5 inches of snow at Freeport.
A trained spotter measured 5.0 inches of snow near Monmouth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155851, 155854, 155850, 155852, 155856, 155855, 155853, 155857, 155858.